Autopsy Planned For Newborn Given Heparin

blood thinner called heparin with a caduceus AP / CBS

An autopsy on a newborn is planned to determine whether an overdose of the blood thinner heparin may have been a factor in the baby's death, officials at a Corpus Christi hospital said.

Two members of the Christus Spohn Hospital South's pharmacy staff have taken voluntary leave, pending an investigation that could take as long as two weeks, said Bruce Holstien, hospital president and CEO, in Wednesday's edition of the Corpus Christi Caller-Times. He said state and federal agencies including the Texas Department of Health Services and the U.S. Food and Drug Administration have been notified.

It's still unclear what role, if any, the heparin played in the infant's death, because the child already was seriously ill and being cared for in the neonatal intensive care unit before dying Tuesday morning, said Dr. Richard Davis, the hospital's chief medical officer.

Officials did not say when the autopsy on the deceased infant would be conducted.

The infant was among at least 17 babies given an overdose of the pediatric version of heparin. Heparin routinely is used in the hospital's neonatal intensive care unit to flush intravenous lines and prevent blood clots from forming.

In November 2007, actor Dennis Quaid's newborn twins were at the center of a near-fatal drug mix-up in which they were administered 1,000 times the normal dose of Heparin.

"We all have this inherent thing that we trust doctors and nurses, that they know what they're doing. But this mistake occurred right under our noses, that the nurse didn't bother to look at the dosage on the bottle," Quaid told 60 Minutes correspondent Steve Kroft in a March interview. "It was 10 units that our kids are supposed to get. They got 10,000. And what it did is, it basically turned their blood to the consistency of water, where they had a complete inability to clot. And they were basically bleeding out at that point."

Read The 60 Minutes Interview With Dennis And Kimberly Quaid
Quaid's children recovered, and he has since testified before Congress in an effort to draw attention to what is one of the leading causes of death in America - preventable human, medical error.

"These mistakes that occurred to us are not unique," he told Kroft.They happen in every hospital, in every state in this country. And 100,000 people, that I've come to find out, there's 100,000 people a year are killed every year in hospitals by a medical mistakes."

The same avoidable mistake had occurred a year earlier at Methodist Hospital in Indianapolis. Six infants were given multiple adult doses of Heparin instead of the pediatric version; three of the infants survived, three did not.

A preliminary investigation of the incident in Corpus Christi indicates that the error happened during a process Thursday in which pharmacy personnel mixed it with other solutions, including saline.

The heparin first was administered in the neonatal intensive care unit Friday. It's unclear how many of the children were dosed, because there were syringes from a different drug batch in medical cabinets in the unit, Davis said.

The dosing error was discovered by nurses Sunday night, during routine blood work, Christus Spohn Health System spokeswoman Sherri Carr-Deer said.

They discontinued the drug's use immediately and gave newborns who needed it medications to counter its effects.

One infant remains in critical condition in the unit, and was in that condition for several days before the heparin dosages, Davis said. Three infants have been discharged and 12 are stable and remain in intensive care.

Emily Palmer, a spokeswoman with the Texas Department of Health Services, said the agency is aware of the situation, but said she could not disclose whether there is a complaint or investigation because of confidentiality rules.

The Joint Commission on Accreditation of Healthcare Organizations, an independent, nonprofit agency that accredits and certifies more than 15,000 hospitals in the U.S. including those in the Spohn system, was notified, officials said.

During the past 18 months, there have been roughly 250 medical errors nationwide involving heparin and children a year or younger, according to U.S. Pharmacopeia, the public standards-setting authority for all prescription and over-the-counter medicines, dietary supplements and other health-care products manufactured and sold in the United States.
  • CBSNews

Comments